Eye Care Expert Forum
Rebound Hyperemia
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Rebound Hyperemia

20 yrs old, having trouble with allergic conjunctivitis (just started having trouble with that this year, for whatever reason). Was using OTC Naphcon-A for just under a month to help my eyes get better, until I was doing some research today (because I realized nothing was really getting better) and found out that the reason it worked so well was that it contained a vasoconstrictor, which apparently should never be used for more than 10 days (despite the fact that the box *literally* said "can be used up to 4 times every day"... very misleading). Anyway, I dropped that cold turkey, and plan on switching to Zatidor (no vasoconstrictor) ASAP, coupled with Claritin (which I have been using for the past 2-3 weeks).

My question is, given that I'm now experiencing rebound hyperemia, how long of a rebound period should I be anticipating? Other people I've read about were using the vasoconstrictor for up to a year and over before stopping, and they were told to expect rebound to last for weeks or months... am I really in the same position, having used these eye drops for only one month, or can I expect a faster recovery? (Basically, I'd like to know if there's some hope in the near future, and regardless have some gauge as to what I should be expecting.) Thanks in advance.
Related Discussions
284078_tn?1282620298
I've been doing some research but have not been able to find a good answer to your question.  If you have only been using them for a month, I wouldn't be too worried.  Just keep following the instructions of your ophthalmologist and things should be moving in the right direction soon.

MJK MD
5 Comments
Blank
Avatar_n_tn
Hi masterjedi747, I am experiencing the same exact symptoms. I was also using Naphcon, and now the itch, redness and dryness is becoming unbearable. I will drop the medication immediately. I would appreciate it if you could let me know how are you doing now, and if you tried any other medication.
Blank
Avatar_m_tn
I'm doing just fine now. Turns out that it was DEFINITELY allergy related (I'm in southern California right now), and using the Naphcon for a month didn't seem to cause much of a problem.

What I had to do was make an appointment with an opthamologist out here (since I'm at college, not home yet), and he immediately put me on a steroid-whatever eyedrop (in this case, Pred Forte, although I'm sure there are several different similar things out there), and my eyes started to clear up very quickly. I used those eyedrops for the past two weeks, went back just this past Wednesday, and am now mostly in the process of backing off the eyedrops over two more weeks.

Then all I should need to do is stay on top of taking the Zatidor and Claritin (well, Target brand -- still 10mg of loritadine), and hopefully that will prevent this reaction from flaring up again.

So short answer -- definitely look into finding a local opthamologist ASAP, and hopefully you'll be improving in no time. **And if at all possible, when you set up your appointment, DO NOT hesitate to ask them to call you back and get your appointment moved up if they have an opening. I got my appointment shift up a full two days when someone cancelled, and I'm very glad that I did. Good luck!
Blank
Avatar_n_tn
Dear masterjedi747,
Thanks for taking the time to reply to my posting. Dropping the Naphcon drops has really made a difference. Even though I still have itchy and irritated eyes, it is better now. Using sunglasses has also helped. Did you have any additional allergy-related symptoms besides the itchy eyes? I am located in New York, and even though I usually get allergies during the spring, this year has been far worse... even unable to keep asleep. Do the steroid-based drops have any side effects?
Blank
Avatar_m_tn
Allergy-related symptoms besides the itchy eyes... sort of, I guess. I mean, stuffy nose and occasional sneezing, but nothing that I would classify as beyond mild allergic symptoms, EXCEPT for my eyes, which were absurdly red and irritated, with an opaque-white sort of ring forming around my iris (which was apparently just part of my immune system's overreaction to the allergen).

The steroid-based eye drops have almost absolutely no side effects, aside from what I could describe as an occasional "bad taste" in the back of my mouth (caused, I believe, when the whatever remains of medication drains out of your eyes)... but certainly nothing beyond that, in my experience. And certainly a "side effect" (if it even counts as one) that I was more than willing to endure for a few weeks.

That said, I'm not exactly sure what sort of allergens you'd be dealing with in NY, compared to what I've got out here in CA, but it's funny that you mention "this year being far worse", because I've been hearing that from several people out here too, including the ophthalmologist.
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1991824_tn?1331936603
William Goldstein, MDBlank
William S. Goldstein, MD
Shelby Township, MI
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
1573381_tn?1296151159
Houman Vosoghi, MDBlank
Valley Eye Center/Darin Eye Center
Van Nuys, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank